Alert archive / Colorado / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 97, NWS Denver/Boulder, CO

July 20, 2006Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 20, 2006, 6:16 PM MDT for Lincoln County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2006, 6:16 PM MDT (00:16 UTC)
Expired
Jul 20, 2006, 6:48 PM MDT
In force
32 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Lincoln County, CO

The radar

The Goodland radar (KGLD), 118 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 3:47 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.3 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2006-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2349 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2006-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2349 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 210016
SVRBOU
COC073-210100-
/O.NEW.KBOU.SV.W.0097.060721T0016Z-060721T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
616 PM MDT THU JUL 20 2006

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LINCOLN COUNTY IN EAST CENTRAL COLORADO

* UNTIL 700 PM MDT

* AT 616 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 4 MILES EAST OF ARRIBA...OR ABOUT 27 MILES EAST
  OF LIMON...MOVING EAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ARRIBA.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3953 10335 3916 10332 3918 10266 3945 10267

$$

BARJENBRUCH
1 follow-up statement
000 
WWUS55 KBOU 210048
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
648 PM MDT THU JUL 20 2006

COC073-210058-
/O.CAN.KBOU.SV.W.0097.000000T0000Z-060721T0100Z/
LINCOLN CO-
648 PM MDT THU JUL 20 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LINCOLN COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED LINCOLN COUNTY.

LAT...LON 3953 10335 3916 10332 3917 10315 3951 10314

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:30 PM MDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jul 20, 2:30 PM MDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
230 PM MDT THU JUL 20 2006

.SHORT TERM DISCUSSION...FOR TNGT...THE UPPER TROF DROPPING OUT OF
THE PACIFIC NORTHWEST IS PROGGED TO DROP INTO CENTRAL PLAINS ON
FRIDAY MORNING.  AS IT DOES A COLD FRONT WILL SLIP INTO THE
NORTHEAST PLAINS OVERNIGHT IN THE 10-12Z TIME FRAME.  UNTIL THAT
TIME A MOIST AND UNSTABLE AMS WILL BE IN PLACE THIS AFTN AND EVENING
WITH SURFACE BASED CAPES RANGING FM 1000-2500 J/KG.  PW VALUES
RMN OVER ONE INCH SO HEAVY RAIN WILL BE A CONCERN.  STORM MOTION WL
BE BETTER THAT THE LAST COUPLE OF DAYS WITH SPEEDS OF 10-15
KTS...WHICH MAY HELP LESSEN THE FLASH FLOOD THREAT SLIGHTLY.  QG
ASCENT WILL INCREASE OVER THE NORTHEASTERN PLAINS THIS EVENING AS
TROF SLIDES SOUTH SO SOME DYNAMICS TO WORK WITH AS WELL.  WITH THE
COMBINATION OF QG ASCENT AND DYNAMICS WENT AHEAD AND INCREASED POPS
TO LIKELY THIS EVENING.  ON FRIDAY...AMS OVER THE PLAINS WILL
STABILIZE WITH SFC HIGH IN PLACE SO FOCUS FOR PCPN WILL BE OVER WRN
AND SRN PORTIONS OF THE CWFA...WEST AND SOUTH OF THE FRONTAL
BOUNDARY.  COOLER AS WELL...UNDERCUT GUIDANCE SLGTLY IN THE GRIDS.

.LONG TERM DISCUSSION...A DRIER AND MORE STABLE AIRMASS WILL MOVE
ACROSS THE NERN PLAINS OF CO ON FRI NITE/SAT AS FORECAST SOUNDINGS
SHOW A RELATIVELY DRY SOUNDING AND A STRONG STABLE LAYER BETWEEN
650-600MB. THERE WILL STILL BE SOME LINGERING MOISTURE IN THE
MOUNTAINS AND FOOTHILLS FOR SOME ISOLD SHOWERS THERE AND STEERING
FLOW WILL KEEP ALL SHOWERS OVER THE HIGHER TERRAIN. HIGH PRESSURE
ALOFT WILL CONTINUE TO RETROGADE AND BUILD ACROSS THE WESTERN GREAT
BASIN OVER THE WEEKEND WITH GENERALLY DRY AND STABLE CONDITIONS FOR
THE WEEKEND UNDER DRY NORTHERLY FLOW ALOFT.

THE HIGH ALOFT WILL GRADUALLY SHIFT FURTHER SOUTHWEST INTO AZ AND
THE DESERTS OF CA BY EARLY NEXT WEEK. THIS WILL RESULT IN VERY
LITTLE CHANGE MOISTURE WISE FOR CO BUT TEMPS WILL CONTINUE TO WARM
INTO THE LOWER AND MID 90S BY EARLY NEXT WEEK ACROSS LOWER
ELEVATIONS. CHANCES OF PRECIP ARE MINIMAL THRU MIDDLE OF NEXT WEEK
AS THE HIGH KEEPS ANY MONSOONAL MSTR REPRESSED ACROSS THE FAR
SOUTHWESTERN DESERTS AND MEXICO. ISOLD POPS SHOULD SUFFICE ACROSS
MUCH OF THE AREA THRU NEXT WED.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

FMC/SWE
Hazardous weather outlook, Jul 20, 11:01 AM MDT, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1101 AM MDT THU JUL 20 2006

COZ030>051-211200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1101 AM MDT THU JUL 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL LOW PRESSURE TROUGH WILL PUSH SOUTHEASTWARD INTO THE
GREAT PLAINS. THIS FEATURE WILL INCREASE THE VERTICAL WIND SHEAR
OVER THE OUTLOOK AREA AS WELL AS USHER IN ANOTHER PUSH OF SURFACE
HIGH PRESSURE AND UPSLOPE CONDITIONS LATER TODAY AND TONIGHT.  AS A
RESULT SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVER THE
ENTIRE AREA.

DUE TO THE ABUNDANT MOISTURE...MUCH OF THIS ACTIVITY WILL PRODUCE
HEAVY RAINFALL...UP TO 2 INCHES PER HOUR...AND POSSIBLE FLOODING
...ALTHOUGH STORMS THAT DEVELOP WILL BE MOVING SLIGHTLY FASTER THAN
HAS BEEN THE CASE RECENTLY. THE BURN AREAS IN THE FOOTHILLS WILL BE
ESPECIALLY SUSCEPTIBLE TO FLOODING.

AN ISOLATED SEVERE STORM CANNOT BE RULED OUT COMPLETELY...WITH THE
NORTHEAST PLAINS HAVING THE BEST POTENTIAL FOR HAIL UP TO ONE INCH
IN DIAMETER AND WIND GUSTS EXCEEDING 60 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT WILL SWEEP
ACROSS NORTHEAST COLORADO FRIDAY MORNING. THERE WILL STILL BE
LINGERING SHOWERS AND A FEW THUNDERSTORMS FRIDAY MORNING...THEN A
DRIER AND MORE STABLE AIRMASS WILL TAKE HOLD BY FRIDAY AFTERNOON
OVER THE NORTHEAST PLAINS.  SHOWERS AND THUNDERSTORMS WILL BECOME
CONFINED TO THE MOUNTAINS AND FRONT RANGE FOOTHILLS BY FRIDAY
AFTERNOON.

FOR THE WEEKEND AND EARLY NEXT WEEK...GENERALLY DRY AND WARMER
CONDITIONS WITH ONLY ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED
IN THE AFTERNOON AND EVENING HOURS. STORMS WILL BE MAINLY CONFINED
TO THE MOUNTAINS AND ADJACENT AREAS. TEMPERATURES WILL REBOUND BACK
INTO THE 90S ACROSS LOWER ELEVATIONS BY SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...ALTHOUGH
RAINFALL REPORTS WOULD BE GREATLY APPRECIATED.

FMC/SWE

In the hours before

Local storm report, Jul 20, 2:35 PM MDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
235 PM MDT THU JUL 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     HAIL             10 SE RED FEATHER LAKES 40.70N 105.44W
07/20/2006  M0.75 INCH       LARIMER            CO   TRAINED SPOTTER

&&

JK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:11 PM MDTSevere Thunderstorm WarningBOUWashington49 min
Jul 20, 6:55 PM MDTSevere Thunderstorm WarningBOUWashington35 min
Jul 20, 7:08 PM MDTFlash Flood WarningBOUWashington3 hr
Jul 20, 7:28 PM MDTSevere Thunderstorm WarningBOUWashington35 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.